Hypervitaminosis of vitamin A: symptoms of overdose
Hypervitaminosis of vitamin A is a disorder associated with taking ultra-high doses of retinol, and causes the intoxication of the organism. Overdose of vitamin A occurs most often in relation to other nutrients. Hypervitaminosis A is an acute, single ingestion of a large dose, and chronic – occurs with the systematic intake of retinol that exceeds the daily rate.
The role of vitamin a in the human body
Vitamin a is involved in many physiological processes in the body:
- the formation of liver enzymes;
- ensuring the constancy of the intercellular space;
- promotes the synthesis of hormones;
- involved in the transmission of nerve impulses;
- regulates the processes of metabolism;
- is a cellular component;
- it activates different receptors.
Retinol is important for normal functionality of the organ of vision and the reproductive system. Vitamin promotes growth of bone and epithelial tissue. The substance is also able to bind free radicals, acting as antioxidant. Strengthens the protective functions of the immune system.
The daily rate for women vitamin A is 600-700 micrograms per day for men this amount is equal to 600-900 mg per day. Children's dosage (under 14 years) – from 300 to 600 micrograms. The maximum allowable daily dose for adults should not exceed 3000 mg.
The reasons for the development of hypervitaminosis
The main reason for the poisoning of the body retinol is simultaneously taking high doses of the drug. Also the accumulation of vitamin promotes the use of dietary supplements, the dosage of which does not meet the domestic needs of man.
The accumulation of substances contributes to the fact that vitamin a is fat-soluble. This property makes it resistant, which makes it difficult to excretion through the urinary system. So developing hypervitaminosis And chronic forms.
The excess substance leading to poisoning can result from overdose of drugs, "Retinol", "Aksera", "Vitaplex A".
In rare cases, cause toxicity in vitamin may be a mistake of medical personnel exceeding the dose intramuscular injection of the drug.
Signs of hypervitaminosis
Acute poisoning with vitamin a develops quickly – from several hours to several days.
The distinctive symptoms with hypervitaminosis in the skin:
- severe itching;
- dryness and peeling of the skin;
- elements of the rash;
- alopecia – hair loss.
Symptoms of intoxication – dizziness, migraine, joint pain, slight fever. In rare cases there may be fever. In severe poisoning, the person developing seizures, paralysis of the limbs. Inflamed corneas. Excess vitamin And sharply raises the level of cholesterol in the blood.
Signs of acute poisoning retinol from the digestive system:
- loss of appetite;
- nausea, retching;
- enlargement of the liver.
Chronic hypervitaminosis A develops from 6 months to 1.5 years. The affected skin of the palms, feet and visible mucous membranes become yellow. Initially, the symptoms of acute intoxication do not exist. Later headaches and constant nausea, not associated with food intake. Sometimes occasional vomiting due to irritation of the vomiting center in the brain.
Signs of brain damage:
- increased intracranial pressure;
- swelling of that part of the retina that is responsible for visual acuity, diplopia;
- hemorrhage (bleeding) in the tissues of the mucous membranes, and internal organs.
Large doses of vitamin A can have toxic effects on the liver and kidneys, causing inflammation of organs. Also an excess of vitamin A disrupts bone tissue, leading to spontaneous fractures. The General condition is weak, reduced sleep quality, gradual weight loss. Due to the increased liver and spleen, the person experiences discomfort and nagging pain in the abdomen.
The symptoms indicating a lesion of the internal organs:
- Hypervitaminosis A provokes exacerbation of chronic pancreatitis, causes the movement of gallstones.
- Signs of failure of the liver, bleeding from the gums and nose.
- Kidney failure leads to edema of the extremities.
Pregnant women hypervitaminosis causes a teratogenic effect, disrupts embryonic development of the fetus, the baby with congenital defects.
In children, high doses of vitamin A increase the production of cerebrospinal fluid. Symptoms – bulging Fontanelle, high intracranial pressure.
Diagnosis of hypervitaminosis
Specific diagnostic methods in case of overdose of vitamin A does not exist. At diagnosis, the doctor focuses on the results of the anamnesis (data collection) and clinical symptoms:
- slowing or stopping of growth in children;
- anorexia in adults;
- low resistance to infectious diseases;
- ulcerative lesions of the mucous membranes;
- signs of inflammation of the meninges.
Carefully inspect the skin for pigmentation, rashes, flaking.
Of laboratory tests blood and urine levels of vitaminA. in addition, you can assign biochemical analysis of blood to determine cholesterol levels.
To assess the state of internal organs carry out abdominal ultrasound.
Treatment of vitamin a poisoning
Before proceeding to therapeutic interventions, it is necessary to stop the action of retinol on the human body. For this you need to stop taking drugs and foods containing vitamin a.
Products of animal origin are prohibited for use in the hypervitaminosis:
- offal (liver);
- eggs, fish oil;
- dairy products – milk, butter, cream, sour cream, cheese, margarine;
Forbidden foods of plant origin:
- pumpkin, bell pepper, carrots;
- spinach, any greens, broccoli, green onions;
- fruits – peaches, apricots, melon, watermelon, cherries, apples;
- berries – sea buckthorn, grape, rosehips.
To bring vitamin a from the body possible with the help of specific treatment.
"Mannitol" is an osmotic diuretic. It has a strong diuretic effect. He quickly removes excess water from the tissues into the blood stream. This effect contributes to the accelerated excretion of vitamin A from the body. The drug does not affect the qualitative and quantitative composition of the blood. It is prescribed to patients in severe toxic damage of the liver and kidneys.
At intravenous infusion the infusion of "Mannitol" BCC (circulating blood volume) increases and the concentration of the vitamin in the body decreases. Already 15 minutes after administration of the drug decreasing intracranial pressure.
"Mannitol" patients with hypervitaminosis injected drip or very slow jet. The solution should be warm. The maximum daily dose of 180 g.
The drug can amplify these symptoms:
- itching and flaking of the skin;
- the feeling of thirst, nausea:
- muscle weakness, convulsions.
As "Mannitol" increases the volume of blood, it with caution should appoint patients with a history of heart failure, angina, low blood pressure, thrombophlebitis.
Also in the treatment of acute hypervitaminosis patients prescribed glucocorticoids – steroid hormones. They accelerate the breakdown of vitamin A in the liver, which contributes to its rapid excretion. To stabilize and strengthen cell membranes patients are prescribed a course of vitamin E.
To restore and maintain liver appoint hepatoprotectors – drugs that accelerate the formation of hepatocytes (liver cells). Also these drugs protect the body and its cells from the damaging effects of large doses of vitamin A.
- The herbal medicinal products – "Allohol", "I", "Hepabene", "Deepana", "Silymarin".
- Essential phospholipids – "Essentiale" and "Essentiale Forte N", "Postential", "Slidin".
- Lipotropics (amino acids) – "Heptral", "Glutargin", "Inilex".
Vitamin a in large doses is very toxic. In order to avoid overdose, the permissible amount of vitamin should be determined by the doctor individually. Before you consume vitamin complexes, it is necessary to consult a specialist (doctor or nutritionist).